New York, 2009Hail and Damaging Winds in New York, May 9, 2009
May 9, 2009 · NWS ALY · 5 events in 4 counties and zones
A strong cold front approached from the west late Saturday afternoon, preceded and accompanied by scattered to numerous thunderstorms, some of which became locally severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front approached from the west late Saturday afternoon, preceded and accompanied by scattered to numerous thunderstorms, some of which became locally severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 9, 12:59 PM EST, 46 minutes earlier.
Area forecast discussion, May 9, 12:59 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT SAT MAY 9 2009
.SYNOPSIS...
A STRONG COLD FRONT...FOR THIS TIME OF THE YEAR...ACCOMPANIED BY
AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO
THE REGION THROUGH THIS EVENING. THEREAFTER...BLUSTERY WINDS AND
MUCH COOLER TEMPERATURES WILL OCCUR IN THE WAKE OF THE FRONTAL
PASSAGE ON MOTHERS DAY...WITH THE BEST CHANCE OF SHOWERS IN THE
HIGHER TERRAIN NORTH AND WEST OF THE CAPITAL DISTRICT.
&&
.NEAR TERM /THROUGH TONIGHT/...
SEVERE THUNDERSTORM WATCH #280 IN EFFECT UNTIL 7 PM FOR THE
SCHOHARIE VALLEY AND CAPITAL DISTRICT NORTHWARD ACROSS NEW YORK
AND FOR BENNINGTON VT. HAVE ONGOING AND DEVELOPING CONVECTION
ACROSS WESTERN NEW YORK AHEAD A STRONG COLD FRONT. PRIMARY THREAT
DAMAGING WINDS WITH DEEP LAYER SHEAR OF 60-70KT. REFER TO PRODUCTS
ISSUED BY THE STORM PREDICTION CENTER.
WILL HAVE AN 18Z ALY SOUNDING TODAY.
PREVIOUS DISCUSSION FROM 1024 AM...MINOR UPDATE TO GRIDS..FORECAST
ON TRACK. PULLED BACK ON POPS FOR THIS MORNING INTO EARLY THIS
AFTERNOON. FOCUSED HIGHER LIKELY POPS FROM MID AFTERNOON INTO THE
EVENING HOURS. ADJUSTED HOURLY TEMP AND DEW POINTS BASED ON
OBSERVATIONS AND TWEAKED WINDS WITH LATEST MODEL DATA. QUESTION
FOR DAY IS HOW UNSTABLE DOES THE ATMOSPHERE GET...HOW MUCH
SUNSHINE. REFER TO DISCUSSION BELOW AND TO THE STORM PREDICTION
CENTER UPDATE OF THE DAY ONE CONVECTIVE OUTLOOK. ALY FORECAST AREA
REMAINS IN SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EVENING. THE SLIGHT RISK AREA WAS EXPANDED NORTHEASTWARD
EARLIER THIS MORNING.
PREVIOUS DISCUSSION FROM 354 AM...SHOWERS AND EMBEDDED
THUNDERSTORMS CONTINUES TO SLOWLY ADVANCE NORTHEAST ACROSS
PA/NJ/NY AND INTO SOUTHERN NEW ENGLAND. THIS IS ALONG THE HIGHER
THETA-E GRADIENT MAGNITUDE AND WEAK SHORT WAVE AS OBSERVED IN THE
H2O VAPOR LOOP THIS MORNING. PER THE LATEST RUC13 AND EXPERIMENTAL
RUC-HRRR REFLECTIVITY FORECASTS...THE AFOREMENTIONED THETA-E
GRADIENT MAGNITUDE AND ASSOCIATED SHORT WAVE WILL EXIT THE REGION
TOWARD 15Z WITH PSEUDO-WARM FRONT LIFTING NORTHWARD INTO THE DACKS
AND LAKE GEORGE SARATOGA REGION TOWARD NOON. THE MOST NOTABLE
FEATURE WILL BE AN INCREASE IN LOW LEVEL MOISTURE WITH SFC
DEWPOINTS CLIMBING TOWARD 60F WITH THE PASSAGE OF THE WARM FRONT.
MEANWHILE...UPSTREAM...RATHER POTENT SHORT WAVE WAS TRACKING
ACROSS SOUTHERN WISCONSIN WITH ASSOCIATED SURFACE LOW ALREADY
SHOWING SIGNS OF DEEPENING. IMPRESSIVE MID LEVEL JET STREAK PER
UPSTREAM WIND PROFILERS WAS CLOCKED OVER 70KTS WHICH WILL BE OUR
HAZARDOUS WEATHER CONCERN INTO THE SHORT TERM.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
PER THE PREVIOUS AFD/S AND NOW IN CLOSE COLLABORATION WITH
SPC...WE HAVE PLACED ALL OF THE CWA INTO A SLIGHT RISK FOR THIS
AFTERNOON INTO EARLY THIS EVENING. THIS COULD BE A RATHER
INTERESTING SET UP AS MOST OF THE AREA SHOULD BE WITHIN THE WARM
SECTOR AS THE UPSTREAM IMPULSE APPROACHES AND COOLING DOWN THE MID
AND UPPER LEVELS. THIS WILL SET THOSE MID LEVEL LAPSE RATES
BETWEEN 6.5 C/KM AND 7.0 C/KM. MODIFIED SOUNDINGS POINT TOWARD
SBCAPES NEAR 1000 J/KG BUT EVEN MORE OF AN ALARM WAS THE FORECAST
DCAPE NEAR THOSE SAME VALUES. THIS SUGGESTS THE MAIN HAZARD WITH
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE STRONG WINDS.
HOWEVER...WITH EXPECTED HIGH SHEAR WITH THOSE >70KTS AT 500MB AND
INCREASING SFC SOUTHERLY FLOW...CAN NOT RULE OUT A FEW SUPERCELLS
TO DEVELOP. THIS COULD BE AN ISSUE FOR THE NORTHERN ZONES WHERE
THE SFC WARM FRONT MAY NOT HAVE COMPLETELY CLEARED THE REGION WITH
LOCALLY ENHANCED LOW LEVEL HELICITY AND UPPER HUDSON VALLEY
EFFECT.
PER THE FORECAST REFLECTIVITIES FROM THE NAM/HIRESWRF/4KM-SPC
WRF/...CELLS SHOULD DEVELOP OVER WESTERN AND CENTRAL NY MAINLY
WEST OF I81 SHORTLY AFTER NOON THEN QUICKLY MIGRATE/DEVELOP OVER
EASTERN NY THROUGH THE AFTERNOON HOURS. THEN AS THE 998MB SURFACE
LOW TRACKS INTO THE ST LAWRENCE VALLEY...ADJACENT NEW ENGLAND
WILL GET INTO THE CONVECTION LATE IN THE AFTERNOON. FRONTAL
PASSAGE IS EXPECTED BETWEEN 00Z-03Z SUNDAY WITH SOME POST-FRONTAL
SHOWERS.
HIGH TEMPERATURES TODAY WILL BE TRICKY AS WE WILL BE UNDERGOING
WARM ADVECTION THROUGH THE DAY. BASED ON TRAJECTORY
FORECASTS...MOST OF THE AREA SHOULD TOP INTO THE LOW-MID 70S WITH
60S FOR THE HIGHER TERRAIN.
SURFACE PRESSURE RISES AND INCREASING GRADIENT WILL MAKE FOR A
RATHER BRISK OVERNIGHT PERIOD LEADING INTO SUNDAY - MOTHERS DAY.
FORECAST MIXING LAYER HEIGHTS SUGGEST WE TAP INTO UPPER 30KT/LOWER
40KT WINDS WITH LOCAL ENHANCEMENTS/FUNNELING INTO THE MOHAWK
VALLEY. IN ADDITION...WITH MOST TREES NOW LEAVING OUT...THIS COULD
SET UP MORE TREE LIMBS TO BE SUCCUMBED TO THE WINDS. WIND ADVISORY
CRITERIA MAY BE SATISFIED AND WILL CONTINUE TO HIGHLIGHT INTO THE
HWO.
WITH MOIST CYCLONIC FLOW AND ENHANCED UPSLOPE FLOW...ADDITIONAL
SHOWERS ARE EXPECTED FOR THE HIGHER TERRAIN OF THE DACKS...GREENS
AND PORTIONS OF THE BERKS.
TEMPERATURES FOR MOTHERS DAY MAY NOT GET OUT OF THE 50S FOR MOST
LOCATIONS...WITH THE EXCEPTION FOR THE MID HUDSON VALLEY AND
LITCHFIELD COUNTY WHERE FAVORABLE DOWNSLOPING AND ADDITIONAL
BREAKS OF SUNSHINE SHOULD PUSH THOSE TEMPS INTO THE LOWER HALF OF
THE 60S.
ANOTHER SHORT WAVE IS EXPECTED TO TRACK ACROSS THE REGION SUNDAY
NIGHT WITH ANTICIPATION THAT ONLY CLOUDS WILL ACCOMPANY ITS
TRANSVERSE OF THE REGION. THIS WILL PLAY HAVOC WITH OVERNIGHT LOWS
WHICH ARE EXPECTED TO BE QUITE CHILLY WITH PERHAPS FROST
ADVISORIES NEEDED FOR PORTIONS OF THE REGION WITH SUB ZERO 850MB
TEMPS. THEN A TRANQUIL START TO THE WORK WEEK WITH LITTLE IN THE
WAY OF FEATURES TO BRING ABOUT SHOWERS TO THE REGION AT THIS TIME.
A WEST-NORTHWEST FLOW ALOFT AND ANTI-CYCLONIC SURFACE BUILDING
INTO THE REGION SHOULD PROVIDE PARTLY SUNNY SKIES AND HIGH TEMPS
INTO THE 50S FOR THE HIGHER TERRAIN AND LOW-MID 60S FOR THE VALLEY
FLOOR.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
A SURFACE HIGH...UNDER AN UPPER TROF...BUILDS ACROSS THE REGION
MONDAY NIGHT...THEN MOVE OFFSHORE TUESDAY NIGHT. SOLAR HEATING
IN THE COOL AIR MASS MAY TOUCH OFF A FEW SHOWERS AND WE HAVE
GONE FOR SLIGHT CHANCE POPS DURING THE AFTERNOON. THE REST OF
THIS PERIOD SHOULD BE DRY. A BIT ON THE NIPPY SIDE...WITH LOWS
TUESDAY MORNING UPPER 20S TO UPPER 30S...ALMOST 10 DEGREES BELOW
NORMAL...AND HIGHS TUESDAY AFTERNOON FROM THE UPPER 50S TO THE
MID 60S...ABOUT 5 DEGREES BELOW NORMAL. NOT QUITE AS COOL TUESDAY
NIGHT...NEAR 30 NORTH TO THE LOW 40S IN THE HUDSON VALLEY...AND
WARMER WITH SUNNY SKIES WEDNESDAY WITH HIGHS MOSTLY IN THE 60S.
MEANWHILE THE HIGH SLIDES OFF THE COAST AND A FRONTAL SYSTEM
MAKES ITS WAY EAST FROM THE PLAINS AND BRINGS A CHANCE OF SOME
SHOWERS STARTING EARLY THURSDAY. LOOKS LIKE THE FRONT WILL
PASS THROUGH THE REGION THURSDAY EVENING AND NIGHT...FOLLOWED
BY ANOTHER HIGH MOVING IN FROM THE WESTERN GREAT LAKES REGION
WHICH WILL DOMINATE OUR WEATHER FRIDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
KGFL AND KALB IN SEVERE THUNDERSTORM WATCH #280 UNTIL 7 PM. MVFR
CONDITIONS PERSIST AT KPOU WITH VFR AT KALB AND KGFL. GENERALLY
VFR CONDITIONS ARE EXPECTED...WITH MVFR TO IFR WITH CONVECTION.
STRONG TO SEVERE CONVECTION EXPECTED AS COLD FRONT APPROACHES.
MAIN THREAT AT THIS TIME IS DAMAGING WINDS. AT THIS TIME...UNABLE
TO TIME CONVECTION AT INDIVIDUAL TAF SITES. HAVE INDICATED THREAT
WITH VCSH AND CB. SOUTH-SOUTHWEST FLOW AHEAD OF COLD FRONT. WINDS
WILL BE GUSTY AT KALB. WINDS WILL BECOME WESTERLY TONIGHT WITH
THE PASSAGE OF THE COLD FRONT AND BECOME WEST-NORTHWEST ON SUNDAY
AND INCREASE IN MAGNITUDE WITH VALUES INTO THE 20 AND 30 MPH RANGE
WITH HIGHER GUSTS. CLOUDS WILL LINGER BEHIND THE FRONT BUT BASES
SHOULD BE ABOVE VFR MINIMUMS.
OUTLOOK...
MON...MAINLY VFR...CHC OF SHOWERS.
TUE-WED...VFR...NO SIG WX.
THU...VFR WITH CHC OF SHOWRRS AND THUNDERSTORMS.
&&
.FIRE WEATHER...
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING...THEN A COOL AND WINDY DAY SETTING UP FOR SUNDAY WITH
SOME MORE SHOWERS FOR THE HIGHER TERRAIN. THIS WILL KEEP MOISTURE
RATHER ELEVATED THROUGH THE WEEKEND WITH MINIMUM RELATIVE
HUMIDITIES BETWEEN 50 AND 70 PERCENT TODAY AND 40 TO 60 PERCENT ON
SUNDAY /THE EXCEPTION FOR A BIT LOWER VALUES WILL BE INTO THE MID
HUDSON VALLEY AND NORTHWEST CONNECTICUT WITH VALUES INTO THE 30
PERCENTILE/.
SOUTHERLY WINDS OF 5 TO 15 MPH...OUTSIDE OF THUNDERSTORM
ACTIVITY...WILL BECOME WESTERLY TONIGHT WITH THE PASSAGE OF THE
COLD FRONT AND BECOME WEST-NORTHWEST ON SUNDAY AND INCREASE IN
MAGNITUDE WITH VALUES INTO THE 20 AND 30 MPH RANGE WITH HIGHER
GUSTS.
&&
.HYDROLOGY...
NO SIGNIFICANT HYDRO PROBLEMS ARE ANTICIPATED THE NEXT 5 DAYS.
SCATTERED SHOWERS DURING THE PREDAWN AND MORNING HOURS WILL
BRING UP TO TWO TENTHS OF AN INCH OF RAIN TO A FEW SPOTS...
WITH MOST OF THE AREA GETTING JUST BARELY MEASURABLE AMOUNTS.
A STRONG COLD FRONT...AND ITS ASSOCIATED POTENT MID AND UPPER
TROUGH WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION
THIS AFTERNOON AND EVENING WITH RAINFALL AMOUNTS OF UP TO HALF
AN INCH. MOST AREAS WILL GET LESS THAN TWO TENTHS OF AN INCH.
BRIEF DOWNPOURS MAY CAUSE WATER TO POND ON ROADS AND PARKING
AREAS...BUT ELSEWHERE THE RAIN WILL JUST SOAK INTO THE GROUND
WITH LITTLE OR NO EFFECT ON THE RIVERS.
RESIDUAL SHOWERS FROM THE UPPER TROUGH AND DEPARTING SURFACE
WAVE WILL LINGER FROM THE MOHAWK VALLEY AND CAPITAL DISTRICT
NORTH SUNDAY INTO MONDAY. RAINFALL FROM THIS WILL BE VERY
LIGHT WITH MOST AREAS GETTING LESS THAN A TENTH OF AN INCH.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR
WEBSITE.
&&
.EQUIPMENT...
THE RADAR SYSTEM IS NOT OPERATING DUE TO AN EQUIPMENT FAILURE.
PART IS ON ITS WAY. HOWEVER...THE RADAR IS NOT EXPECTED TO BE
BACK IN SERVICE UNTIL SUNDAY AFTERNOON. WE ARE SORRY FOR THE
INCONVENIENCE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...BGM
NEAR TERM...IAA/BGM
SHORT TERM...BGM
LONG TERM...RCK
AVIATION...IAA
FIRE WEATHER...BGM
HYDROLOGY...RCK
EQUIPMENT...IAA
Hazardous weather outlook, May 9, 11:55 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1255 PM EDT SAT MAY 9 2009
NYZ032-033-038>043-047>054-082>084-VTZ013-101100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
1255 PM EDT SAT MAY 9 2009
...SEVERE THUNDERSTORM WATCH 280 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALBANY...FULTON...
HAMILTON... HERKIMER...MONTGOMERY...RENSSELAER...SARATOGA...
SCHENECTADY...SCHOHARIE...WARREN...WASHINGTON COUNTIES IN EAST
CENTRAL NEW YORK...AND FOR BENNINGTON COUNTY IN SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
IN THE WAKE OF A STRONG COLD FRONTAL PASSAGE...STRONG AND GUSTY
WINDS WILL DEVELOP TONIGHT. WINDS GUSTS MAY APPROACH 50 MPH. A
WIND ADVISORY MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG AND GUSTY WINDS WILL CONTINUE THROUGH SUNDAY AS LOW PRESSURE
INTENSIFIES OVER MAINE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS HAVE BEEN ACTIVATED IN THE FOLLOWING COUNTIES...
IN VERMONT...
BENNINGTON.
IN NEW YORK...
ALBANY...FULTON...HAMILTON...HERKIMER...MONTGOMERY...RENSSELAER...
SARATOGA...SCHENECTADY...SCHOHARIE...WARREN...WASHINGTON.
CTZ001-013-MAZ001-025-NYZ058>061-063>066-VTZ014-015-101100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-WESTERN WINDHAM-EASTERN WINDHAM-
1255 PM EDT SAT MAY 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
FOR WESTERN MASSACHUSETTS. FOR GREENE...ULSTER...COLUMBIA AND
DUTCHESS COUNTIES OF EAST CENTRAL NEW YORK...AND FOR WINDHAM
COUNTY OF SOUTHERN VERMONT.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE STORM PREDICTION CENTER HAS PLACED THESE AREAS INTO A SLIGHT
RISK FOR SEVERE WEATHER FOR THIS AFTERNOON AND EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND TRACK ACROSS THE REGION
THIS AFTERNOON WITH DAMAGING WIND GUSTS OF 60 MPH THE MAIN HAZARD
ACCOMPANIED BY HAIL AND LIGHTNING. THUNDERSTORMS WILL TRACK TO
THE EAST AROUND 35 MPH. THESE THUNDERSTORMS WILL BE TRIGGERED BY A
RATHER STRONG COLD FRONT THAT WILL MOVE EAST OF THE REGION THIS
EVENING.
IN THE WAKE OF THE FRONTAL PASSAGE...STRONG AND GUSTY WINDS WILL
DEVELOP TONIGHT. WINDS GUSTS MAY APPROACH 50 MPH. A WIND ADVISORY
MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG AND GUSTY WINDS WILL CONTINUE THROUGH SUNDAY AS LOW PRESSURE
INTENSIFIES OVER MAINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, May 9, 1:13 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
213 PM EDT SAT MAY 9 2009
NYZ032-091900-
NORTHERN HERKIMER NY-
213 PM EDT SAT MAY 9 2009
...A STRONG THUNDERSTORM IN HERKIMER COUNTY...
AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED 18 MILES NORTHWEST OF LYON LAKE...OR ABOUT 31 MILES NORTHWEST
OF OLD FORGE...AND MOVING EAST AT 35 MPH.
THE THUNDERSTORM WILL BE NEAR...
RURAL NORTHWESTERN HERKIMER COUNTY AT 230 PM EDT
THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
JPV
Thunderstorm Wind, Herkimer
- When
- May 9, 1:45 PM EST
- Where
- Herkimer County, 1.99 mi W of Brandreth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.930, -74.910
Trees were reported down in the town of Webb, located approximately 2 miles north of Beaver River, as a result of strong thunderstorm winds.
Thunderstorm Wind, Fulton
- When
- May 9, 3:16 PM EST
- Where
- Fulton County, 2.09 mi N of Stratford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.210, -74.698
Numerous trees and wires were reported down approximately 2 miles north of Stratford, as a result of strong thunderstorm winds.
Hail, Rensselaer
- When
- May 9, 5:10 PM EST
- Where
- Rensselaer County, Schodack Center
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.550, -73.680
Nickel size hail was reported near Schodack Center during a thunderstorm.
Thunderstorm Wind, Rensselaer
- When
- May 9, 5:20 PM EST
- Where
- Rensselaer County, 1.72 mi SW of Stephentown Center
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.550, -73.440
Several trees were reported down near Stephentown due to strong thunderstorm winds. One tree was blocking a road.
Thunderstorm Wind, Ulster
- When
- May 9, 6:05 PM EST
- Where
- Ulster County, 1.03 mi E of Kingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 41.930, -74.000
A large tree fell onto a home near Kingston, damaging a roof and chimney. The downed tree was a result of strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, May 9, 20091 death · 6 events
- Flood in Alaska, May 9 to 12, 2009$7.2 million · 1 event
- Flash Flooding and Damaging Winds in Tennessee, May 9, 2009$1.2 million · 69 kt wind · 13 events
- Tornado and Hail in Vermont, May 9, 2009$175,000 · EF1 · 10 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2009$209,000 · 1.75 in hail · 29 events
- Tornadoes and Flash Flooding in Arkansas, May 9 to 10, 2009$223,000 · EF0 · 27 events
- Hail and Damaging Winds in Mississippi, May 9, 2009$279,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Oklahoma, May 9 to 10, 2009$250,000 · 53 kt wind · 6 events
- High Wind in New York, May 9, 20094 injured · $33,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Alabama, May 9 to 10, 2009$94,000 · 50 kt wind · 8 events
- Flooding in Indiana, May 9 to 17, 2009$40,000 · 3 events
- Hail and Damaging Winds in Virginia, May 9, 2009$18,000 · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161131, 161133, 161134, 161135, 161139.